[Skip to Content]
[Skip to Content Landing]
Article
December 1968

Posterior Subcapsular CataractsRelated to Long-Term Cortiocosteroid Treatment in Children

Author Affiliations

Chicago
From the La Rabida Sanitarium, and Department of Pediatrics, University of Chicago School of Medicine, Chicago.

Am J Dis Child. 1968;116(6):604-608. doi:10.1001/archpedi.1968.02100020608006
Abstract

PEDIATRICIANS are using corticosteroids in an increasing number of diseases for prolonged periods of time. Side effects and complications of such therapeutic programs are widely recognized and have been reviewed by Good et al.1 A complication of prolonged steroid therapy, which has been infrequently reported in children, is the formation of cataracts beneath the posterior capsule of the lens (posterior subcapsular cataract—PSC).

In 1960, Black et al2 first described the occurrence of PSC associated with long-term corticosteroid administration. Since then, a number of publications have appeared in the general medical and ophthalmological literature confirming this association.3-25 Patients in the pediatric age group who have developed PSC following long-term corticosteroid therapy have been described in other series.2,4,16,19-21 In those patients for which there is adequate data, it was noted that they had received corticosteroid for one year or more at a dose level equivalent to, or greater

First Page Preview View Large
First page PDF preview
First page PDF preview
×